// Are Vitamins Safe for Kids? YES!
No sane parent would ever think of placing a bottle of prescription medication within the reach of nimble-fingered young kids because they know and understand the dangers of such medication. Unfortunately, many parents aren’t necessarily aware of the risks associated with leaving simple old vitamin pills within the reach of kids.
Don’t worry. It’s a common misconception because — let’s face it — vitamins don’t need a prescription. Practically anybody can buy a container of Flintstones Gummies, which by the way happen to be very yummy. Therein in fact lies the great risk of vitamin pills: kids might mistakenly view them as candy, and that is something they are not!
The notion of vitamin overdose exists because nothing on this Earth is good for you in excess. Even too much water can hurt someone through dilutional hyponatremia, a condition where too much water screws up the balance of electrolytes in one’s body. It seems harmless enough, but yes, overdosing on water can lead to death.
The same applies to vitamins and especially to vitamins consumed by children. Vitamins are a boon to children’s long-term health and growth, but like water, vitamins need to be consumed in moderation.
Don’t believe me? Check out some of the symptoms associated with an overdose of the top five vitamins:
- Vitamin A: hair loss, exhaustion, nausea, an enlarged liver and nausea.
- Vitamin B: skin rashes, fatigue, vomiting, joint pain, headaches, insomnia.
- Vitamin C: severe back pain, Jaundice, fevers, gastrointestinal pain.
- Vitamin D: constipation, dehydration, lethargy, nausea, confusion.
- Vitamin E: flatulence, fatigue, abdominal pain, weakness, blurred vision.
Complicating this whole issue is the fact that vitamin pills typically contain a lot more than just vitamins. They also contain minerals and nutrients, the most prominent (for children’s tablets) of which are listed below:
- Iodine: burning of the mouth, stomach pain, vomiting, a weak pulse and a coma.
- Zinc: loss of appetite, diarrhea, abdominal cramps, and nausea.
- Choline: salivation, sweating, hepatoxicity.
Yes, a child can overdose on vitamins. However, it’s a very rare occurrence that only happens when a child obviously takes too many vitamin pills. There’s no way a single vitamin pill taken according to instructions (once a day) will ever cause an overdose. So what can you do to make sure your little boy or girl doesn’t ever end up a victim?
- Treat all vitamin pills like other forms of medication and lock them up somewhere safe and secure, such as in a cabinet your children cannot teach.
- Talk to your children about vitamins. Explain to them that they are medicine, not candy. Also tell them that they are not allowed to take vitamin pills on their own — that an adult must always be present to supervise the consumption of any type of vitamin.
- Do not stop locking up vitamins until your child is at least 10 years of age. Statistics show that kids between the ages of 3 and 8 are unfortunately the ones most likely to accidentally consume something and/or overdose.
- Look up the numbers and addresses of local hospitals. Also familiarize yourself with 1-800-222-1222, the number to Poison Control Center. Last but not least, write all this information on a card and place it in your wallet or purse.
- If ever you suspect your child has overdosed on vitamins, seek assistance right away. Do not be scared or avoid help. The problem with overdoses is that their most tragic symptoms don’t show up at first. So even if your child just has diarrhea, it doesn’t hurt to reach out for help.
Receive free alerts every time a new article is posted!